Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Fort Worth, TX

July 10, 2018Dallas County, Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 10, 2018, 3:15 PM CDT for Dallas County, Tarrant County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 3:15 PM CDT (20:15 UTC)
Expired
Jul 10, 2018, 4:00 PM CDT
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dallas County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 36 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS54 KFWD 102015
SVRFWD
TXC113-439-102100-
/O.NEW.KFWD.SV.W.0166.180710T2015Z-180710T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
315 PM CDT TUE JUL 10 2018

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  East central Tarrant County in north central Texas...
  Western Dallas County in north central Texas...

* Until 400 PM CDT.

* At 315 PM CDT, a severe thunderstorm was located over Grand
  Prairie, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near, 
  Duncanville around 350 PM CDT.
  Cockrell Hill around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3260 9703 3276 9711 3290 9683 3267 9678
TIME...MOT...LOC 2015Z 235DEG 5KT 3272 9700 

HAIL...<.75IN
WIND...60MPH
 
$$

Dunn
1 follow-up statement
464 
WWUS54 KFWD 102032
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
332 PM CDT TUE JUL 10 2018

TXC439-102042-
/O.CAN.KFWD.SV.W.0166.000000T0000Z-180710T2100Z/
Tarrant TX-
332 PM CDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TARRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. 

LAT...LON 3290 9683 3269 9678 3265 9704 3280 9703
TIME...MOT...LOC 2032Z 240DEG 7KT 3275 9688 

$$

TXC113-102100-
/O.CON.KFWD.SV.W.0166.000000T0000Z-180710T2100Z/
Dallas TX-
332 PM CDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN DALLAS COUNTY...

At 332 PM CDT, a severe thunderstorm was located over Cockrell Hill,
moving northeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Highland Park around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3290 9683 3269 9678 3265 9704 3280 9703
TIME...MOT...LOC 2032Z 240DEG 7KT 3275 9688 

HAIL...<.75IN
WIND...60MPH
 
$$

Dunn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:47 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 12:47 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1247 PM CDT Tue Jul 10 2018

.AVIATION...
/18z TAFs/

Scattered and slow-moving storms have developed across
North Texas along a region of instability and high PW values.
This activity remains west and south of Metroplex TAF sites and
continues to move in a northeast to east motion. Thunderstorms may
impact TAF sites as they continue to develop this afternoon, and
have included a TEMPO group from 20-23Z to account for this. Any
storms that do form should diminish after sunset with the loss of
daytime heating.

Otherwise, VFR cloud cover and southerly to southwesterly winds
less than 10 knots will prevail. We will see similar trends Wednesday
afternoon, but at this time storm chances are too low to mention
with this issuance.

Villanueva

&&

.UPDATE... /Issued 1030 AM CDT Tue Jul 10 2018/
Current forecast is in good shape and only minor tweaks were made
to incorporate latest observed data. The 12Z FWD sounding was very
tropical like with a PW of 2.13 inches and a deep layer wind field
that was quite variable with speeds generally less than 10 kt. The
latest observed total precipitable water from the GOES-16
satellite shows an axis of 2.1-2.2 inches right along the I-20
corridor from northwest Louisiana into North Texas. This area
appears to be the most favorable for afternoon convection given
the high moisture content and little or no capping. Convective
temperatures from the morning sounding are around 88 degrees and
we are quickly approaching that across the region. Visible
satellite imagery shows a more pronounced cumulus field developing
along and north of I-20 and this should continue until we get
scattered thunderstorms around midday. Coverage will again be
scattered (40-50%) with not all areas picking up rainfall.

Convection this afternoon should be very slow moving and highly
efficient in precipitation production meaning that there will be
some potential for localized flooding. Mean storm motion are
generally less than 5 kt so storms could develop over and area and
produce 1 to 3 inches of rain in a short amount of time before
dying. There is little dry air aloft so the potential for damaging
winds appears low, although the threat is not zero. Heavy
precipitation loading and even some dry air entrainment could
enhance downdrafts in the strongest cells. Convection should
diminish after sunset.

Dunn

&&

.SHORT TERM... /Issued 408 AM CDT Tue Jul 10 2018/
/Today and Tonight/

Early-morning moisture channel imagery depicts our persistent
fetch of easterly flow continuing around the base of a mid-level
ridge, which has been displaced northward across the Northern
Great Plains. Several mid-level perturbations can be seen
traversing the ridge's southern terminus, with the most notable
wave across western Oklahoma. While this feature will spiral out
of our picture today, numerous subtle cyclonic twists--elucidated
by the GOES-16 low-level water vapor channel--will speckle the
skies today, providing the impetus for another round of scattered
convection.

In the meantime, a few light returns are making an appearance on
the radar scopes across our northeastern counties, possibly forced
by a remnant vorticity lobe, leftover from afternoon convection
across East Texas. I've painted some low (less than 20%) PoPs near
the I-20/30 corridors to account for any spotty shower activity as
this feature sloshes westward this morning. Farther to the
southwest, the RAP develops some respectable warm advection
across our western and southern counties through mid-morning, as
a modest low-level jet forces parcels to ascend along the 305 K
isentrope. We're already seeing signs of this lifting mechanism
in the form of showers, which are blossoming across parts of the
Concho Valley. We'll carry some low shower/storm chances early
this morning across the western half of the region for this
activity. Finally, patchy fog looks like a good bet across the
southeast third of the CWA where dewpoint depressions have fallen
to near 0. Currently not anticipating widespread dense fog, but
localized pockets of <1 mile visibilities will be possible through
about 10 AM south and east of a Temple to Sulphur Springs line.

For late this morning and through the afternoon, expect a general
increase in coverage of showers and storms as we destabilize and
the aformentioned mid-level perturbations act on the very moist
airmass. The bulk of the convective activity may end up focusing
along and just south of I-20 within the axis of highest moisture
where PWATs will be pushing 2-2.25 inches. Any storms today will
be highly efficient rainfall producers, and with cloud-bearing
flow generally under 10 kts, some localized flooding will be
possible. The downburst threat will be mitigated somewhat by our
more tropical environment today, although some stronger gusts
within precip loaded downdrafts cannot be discounted this
afternoon.

Activity will wither this evening with the loss of heating, but
another subtle wave appears set to drift across North Texas late
tonight. We'll paint some low shower chances across parts of the
region after midnight.

Carlaw

&&

.LONG TERM... /Issued 408 AM CDT Tue Jul 10 2018/
/Wednesday Through Next Week/

The upper ridge that has been displaced to our north the past
several days will attempt to return to its proper latitude, but it
appears North Texas will remain on its southern periphery into the
upcoming weekend. This will mean a slow but steady warming trend,
with high temperatures climbing back above normal by the end of
the week. Rain chances will continue during the remainder of the
workweek but will gradually diminish as the ridge begins to assert
its authority.

Another easterly wave will invade East Texas on Wednesday, but
guidance is inclined to weaken it as it encounters greater
subsidence to the west. As in the preceding days, daytime heating
will result in scattered showers and thunderstorms, but these will
be primarily focused across Central and East Texas where the
moisture depth will remain the deepest. There is some indication
that a diffuse surface trough may focus some of the convection,
but with a weak wind field, this may be overemphasized in the
available CAM output. However, with a col above the boundary layer
and the approaching wave aloft, chance PoPs will be carried
further northwest toward the Metroplex Wednesday afternoon.
Scattered daytime convection will occur again on Thursday, but
subsequent days will see steadily diminishing areal coverage, with
rain chances confined to East Texas Friday and Saturday.

Heat index values may reach advisory criteria this weekend, but an
increase in surface wind speeds will somewhat offset the impacts
of the heat. However, these winds may exacerbate the ongoing
wildfire concerns. Unfortunately for those areas that have largely
missed out on the recent rainfall, it looks like our spell in the
tropical easterlies is coming to an end. With ridging aloft
returning to the Lone Star State, above normal temperatures and
below normal precipitation look to prevail during the third week
of July.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    91  76  94  77  96 /  50  20  30  20  30
Waco                94  76  95  75  97 /  40  20  40  20  40
Paris               90  73  91  74  93 /  30  20  40  20  40
Denton              91  74  95  76  96 /  50  20  30  20  30
McKinney            90  74  93  75  94 /  50  20  30  20  30
Dallas              92  76  95  78  96 /  50  20  40  20  40
Terrell             91  75  93  74  95 /  50  20  40  20  40
Corsicana           91  74  91  74  94 /  50  20  40  20  40
Temple              94  74  94  74  96 /  20  20  30  20  30
Mineral Wells       92  74  96  74  95 /  50  20  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

22/91
Hazardous weather outlook, Jul 10, 4:29 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
429 AM CDT Tue Jul 10 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-110930-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
429 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorms will be possible across all of North and Central Texas
today, particularly during the afternoon hours. The bulk of the
activity will be focused along the I-20 corridor. The main hazards
with storms will be lightning and gusty winds, but due to their slow
movement, some flooding issues may arise. The activity will taper off
this evening with the loss of daytime heating.

Patchy fog may locally reduce visibilities to a mile or less south
and east of a Temple to Corsicana to Sulphur Springs line this
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances will continue Wednesday and Thursday. Lingering
chances Friday and Saturday will be confined to East Texas. Through
the period, the main thunderstorm hazards will be lightning and gusty
winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 2:46 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
246 PM CDT TUE JUL 10 2018

TXZ118-102015-
Tarrant TX-
246 PM CDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TARRANT COUNTY UNTIL
315 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Richland Hills, or over Hurst. This storm was nearly
stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Worth, Arlington, Euless, Bedford, Grapevine, Keller, Hurst,
Southlake, Watauga, Colleyville, Richland Hills, North Richland Hills
and Westlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3298 9711 3298 9704 3282 9703 3275 9721
      3291 9728 3299 9715
TIME...MOT...LOC 1945Z 235DEG 4KT 3286 9719

Dunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:46 PM CDTSpecial Weather StatementFWDTarrant29 min
Jul 10, 2:57 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant33 min
Jul 10, 3:40 PM CDTSevere Thunderstorm WarningFWDDallas65 min
Jul 10, 3:56 PM CDTAreal Flood AdvisoryFWDDallas64 min
Jul 10, 4:47 PM CDTSpecial Weather StatementFWDHood28 min
Jul 10, 5:07 PM CDTSpecial Weather StatementFWDMontague23 min
Jul 10, 5:28 PM CDTSpecial Weather StatementFWDMontague32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.